The Food and Drug Administration (FDA) has issued an update relating to the ongoing safety investigation for fluoroquinolone antibiotics. Specifically, the Agency is informing the public that patient cases and study findings do not support reports that these drugs may cause retinal detachment, aortic aneurysm, or aortic dissection.
In May 2016, the FDA recommended limiting the use of fluoroquinolone antibiotics for certain uncomplicated infections after conducting a safety review which showed these agents were linked to disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system (CNS) that may simultaneously occur in a patient.
Subsequently, in July 2016, the FDA approved changes to the drug labeling for all fluoroquinolone antibiotics to address these serious safety issues, including an updated Boxed Warning. Healthcare professionals were advised to not prescribe systemic fluoroquinolones to patients who had other therapeutic options for acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections due to the risks associated with treatment outweighing the benefits.
The FDA will continue to evaluate safety concerns with fluoroquinolones and will inform the public if more actions are required.
FDA drug safety communication: FDA updates warnings for oral and injectable fluoroquinolone antibiotics due to disabling side effects [news release]. Silver Spring, MD: U.S. Food and Drug Administration. https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm? Last Updated May 10, 2017. Accessed May 13, 2017.
This article originally appeared on MPR